Hydrocodone is an opioid analgesic. Opioids are man-made versions of the natural elements found in opium. Drugs like hydrocodone change how the body and brain respond to pain.
Hydrocodone can also cause a sense of euphoric well-being. Because of these effects, opioids like hydrocodone have a high potential for abuse. This means that people who take opioids may use the medication to get high.
Over time, people may become physically dependent on hydrocodone. This could lead to tolerance, which occurs when people need higher and more frequent doses to get the same effects. Taking large doses of hydrocodone could result in an opioid overdose.
People who overdose on hydrocodone may appear extremely drowsy. They may have slow or shallow breathing. If not treated immediately, hydrocodone overdose can result in death.
Additional symptoms of hydrocodone overdose include:
- trouble breathing
- decreased pupil size (“pinpoint” or “pinned out” pupils)
- slowed heart rate
- cold or clammy skin
- gray or bluish tint to the skin
- limp muscles
- choking or gurgling sounds
Opioid overdose is a medical emergency. If someone around you is suffering an overdose, call 911 and try to keep them awake until help arrives.
Can Hydrocodone Cause An Overdose?
Yes. Drugs like hydrocodone are central nervous system depressants, which slow down the systems of the body. Taking too much hydrocodone can lead to slowed or stopped breathing, which is the most common cause of overdose.
An overdose occurs whenever someone takes a toxic dose of hydrocodone. If a person is suffering from extreme pain, they may accidentally take too much of the drug. People who intentionally take large amounts of the drug may be struggling with hydrocodone addiction.
How Much Hydrocodone Can Cause An Overdose?
It depends on a person’s size, tolerance, and medical history. Although taking this drug as prescribed could cause an overdose, most overdoses occur when people abuse the medication. Those who have built a tolerance to the drug may require a large amount to get the same effects, and may not realize how much they are taking.
Hydrocodone typically comes in 5mg and 10mg doses. Some forms of hydrocodone come in extended-release capsules. A person who uses hydrocodone to get high may open the capsule and take the full dose at once. This increases their risk of overdose. Overdose risk is also heightened if a person takes hydrocodone with other drugs, such as alcohol or benzodiazepines.
How To Treat Hydrocodone Overdose
People may react to hydrocodone overdose differently. Some people may appear limp and look like they are sleeping when in reality their breathing has stopped.
Naloxone (sold under the brand name Narcan) is a medication that reverses the effects of opioids. Emergency workers often carry this drug, and people who take opioids regularly may want to keep the drug on hand. People who are suffering an overdose will not be able to give themselves a dose of naloxone. It will be up to another person nearby to administer the drug, and possibly save their life.
Risk Factors For Hydrocodone Overdose
Nearly 70 percent of drug overdose deaths in the U.S. involve an opioid. In our country, 115 people die every day from overdosing on drugs like hydrocodone. The opioid overdose crisis has been sweeping the nation for years, and many of the people affected have chronic pain that needs to be addressed.
To reduce the rates of overdose, it’s important to be aware of the risk factors for hydrocodone addiction. Some of the common risk factors for hydrocodone overdose include:
Large Or Frequent Doses
When a person takes hydrocodone for a period of time, their body becomes dependent on the medication. This means they require a certain dose in order to function normally. Over time, this creates a tolerance to the drug.
In order to get the same pain relief or level of intoxication, people may increase their dose over time. This can result in a toxic level of hydrocodone in the body, which is what causes an overdose.
History Of Substance Abuse
If a person has a history of abusing drugs or alcohol, they may be more likely to abuse hydrocodone. Many people who struggle with opioid addiction also abuse other drugs, such as benzodiazepines. Taking these medications together increases the risk of overdose.
Hydrocodone abuse occurs when someone takes the drug more often than prescribed or changes the method of use. Hydrocodone comes in capsule or tablet form. If a person crushes the pill and snorts the powder, they could get a much higher dose than intended.
Co-Occurring Mental Health Condition
When a person suffers from a mental health condition like bipolar disorder or depression, they may use opioids as a way to self-medicate their symptoms. Unfortunately, abusing drugs like hydrocodone can result in additional health issues, including overdose.
There are safer ways to treat mental health conditions. Dual diagnosis treatment programs cater to people with co-occurring disorders so that the addiction and the mental health condition are addressed simultaneously.
Getting Help For Hydrocodone Abuse And Addiction
Addiction is a treatable disease. To reduce the impacts of the overdose crisis, it’s vital to make sure people have access to formal addiction treatment. At Vertava Health Ohio, we provide on-site detoxification services and comprehensive therapies to help people safely stop taking opioids.
Medical detox is the first step in treatment. During medical detox, medication-assisted treatment (MAT) soothes withdrawal symptoms and reduces cravings. Once a person has detoxed, our compassionate staff engages patients in treatment services that include individual therapy, group counseling, and alternative treatments for chronic pain.
To learn more about the signs of hydrocodone overdose, or to explore opioid addiction treatment options near you, contact Vertava Health Ohio today.